Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 28, NWS Atlanta, GA

January 15, 2020Newton County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 15, 2020, 4:47 AM EST for Newton County, Georgia. It was in force for 21 days.

The area

The outline as issued.

The facts

Issued
Jan 15, 2020, 4:47 AM EST (09:47 UTC)
Expired
Feb 5, 2020, 4:47 AM EST
In force
21 days
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Newton County, GA

The radar

The Atlanta radar (KFFC), 71 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Alcovy River below Covington (HPTG1). The gauge peaked at 11.46 ft at Jan 15, 2020, 1:00 PM EST.

actionminormoderate5101501/1501/1601/1701/1801/1901/2001/2101/2201/2301/2401/2501/2601/2701/2801/2901/3001/3102/0102/0202/0302/0402/0502/06
Action stage
9 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02209000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

903 
WGUS42 KFFC 150948
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
447 AM EST Wed Jan 15 2020

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Alcovy River near High Point affecting Newton County


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC217-152345-
/O.NEW.KFFC.FL.W.0028.200115T0947Z-000000T0000Z/
/HPTG1.1.ER.200115T0917Z.200115T0930Z.000000T0000Z.NO/
447 AM EST Wed Jan 15 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Alcovy River near High Point.
* From early Wednesday morning until further notice.
* At 430 AM Wednesday the stage was 11.1 feet...and rising.
* Flood stage is 11 feet.
* At 11 feet...Flood Stage is reached. Minor flooding begins of 
  woodlands and fields near the river upstream and downstream from 
  the gage on Henderson Mill Road. The water level reaches the first 
  wooden step behind an elevated private residence just upstream and 
  on the left bank from the bridge.
  

&&

LAT...LON 3361 8384 3358 8378 3344 8381 3344 8386


$$
3 follow-up statements
849 
WGUS82 KFFC 151451
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
951 AM EST Wed Jan 15 2020

...The Flood Warning continues for the following rivers in Georgia...
  Alcovy River near High Point affecting Newton County 


GAC217-160450-
/O.CON.KFFC.FL.W.0028.000000T0000Z-000000T0000Z/
/HPTG1.1.ER.200115T0917Z.200115T1330Z.000000T0000Z.NO/
951 AM EST Wed Jan 15 2020

The Flood Warning continues for
  The Alcovy River near High Point.
* Until further notice.
* At 9 AM Wednesday the stage was 11.4 feet...and rising.
* Minor flooding will continue.
* Flood stage is 11 feet.
* At 11 feet...Flood Stage is reached. Minor flooding begins of 
  woodlands and fields near the river upstream and downstream from 
  the gage on Henderson Mill Road. The water level reaches the first 
  wooden step behind an elevated private residence just upstream and 
  on the left bank from the bridge.
  

&&

LAT...LON 3361 8384 3358 8378 3344 8381 3344 8386


$$
574 
WGUS82 KFFC 151723
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1223 PM EST Wed Jan 15 2020

...The Flood Warning continues for the following rivers in Georgia...
  Alcovy River near High Point affecting Newton County 


GAC217-160723-
/O.CON.KFFC.FL.W.0028.000000T0000Z-000000T0000Z/
/HPTG1.1.ER.200115T0917Z.200115T1330Z.000000T0000Z.NO/
1223 PM EST Wed Jan 15 2020

The Flood Warning continues for
  The Alcovy River near High Point.
* Until further notice.
* At 12 PM Wednesday the stage was 11.4 feet and steady.
* Minor flooding is occurring.
* Flood stage is 11 feet.
* At 11 feet...Flood Stage is reached. Minor flooding begins of 
  woodlands and fields near the river upstream and downstream from 
  the gage on Henderson Mill Road. The water level reaches the first 
  wooden step behind an elevated private residence just upstream and 
  on the left bank from the bridge.
  

&&

LAT...LON 3361 8384 3358 8378 3344 8381 3344 8386


$$
022 
WGUS82 KFFC 160141
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
841 PM EST Wed Jan 15 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  YellowJacket Creek near Hogansville affecting Troup County

  Alcovy River near High Point affecting Newton County

 
GAC285-160211-
/O.CAN.KFFC.FL.W.0017.000000T0000Z-200116T0141Z/
/YJCG1.1.ER.200114T0430Z.200114T1200Z.200116T0022Z.UU/
841 PM EST Wed Jan 15 2020

The Flood Warning is cancelled for
  The YellowJacket Creek near Hogansville.
* This takes effect immediately.
* Until Wednesday December 31.
* At 830 PM Wednesday the stage was 7.9 feet and falling.
* Flood stage is 8 feet.
* The creek will continue to fall.
* Between 6 and 8 feet, bankfull conditions occur along the creek 
  upstream and downstream from the stream gage on the Hammett Road 
  bridge.  

&&

LAT...LON 3323 8486 3318 8483 3311 8499 3316 8502


$$

GAC217-160211-
/O.CAN.KFFC.FL.W.0028.000000T0000Z-200116T0141Z/
/HPTG1.1.ER.200115T0917Z.200115T1815Z.200116T0046Z.NO/
841 PM EST Wed Jan 15 2020

The Flood Warning is cancelled for
  The Alcovy River near High Point.
* This takes effect immediately.
* Until Wednesday December 31.
* At 830 PM Wednesday the stage was 10.8 feet and falling.
* Flood stage is 11 feet.
* The river will continue to fall.
* Between 9 and 11 feet, bankfull conditions occur along the river 
  upstream and downstream from the gage on Henderson Mill Road. The 
  water level will be near the first wooden step behind an elevated 
  private residence just upstream and on the left bank from the 
  bridge.
  

&&

LAT...LON 3361 8384 3358 8378 3344 8381 3344 8386


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 15, 4:10 AM EST, 37 minutes earlier.

Area forecast discussion, Jan 15, 4:10 AM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
410 AM EST Wed Jan 15 2020

.SHORT TERM /Today through Thursday/...

Wet conditions are expected to continue through the early parts of
the short term period. Persistent southwesterly flow remains
entrenched over the southeastern CONUS as the period begins, and
will be slowly transitioning to a more zonal flow pattern by early
Thursday morning. The southwesterly flow will allow for deep
moisture to remain in place over the forecast area through Thursday
morning, with dewpoints in the upper 50s and low 60s and
precipitable water ranging from 1" to 1.5". A shortwave
traversing the upper flow will bring the next round of
precipitation into the area during the daytime today. At the
surface, a stationary front remains draped across far north
Georgia, which will provide a focus for showers and thunderstorms
today and into the overnight hours.

The highest rain chances are anticipated across the northern portion
of the forecast area, with likely PoPs across the far northern tier
and progressively diminishing PoPs further south. The warm and moist
airmass will also allow for sufficient instability to support
thunderstorms with any precipitation that occurs. Effective bulk
shear of 40-50 kts in the vicinity of the stationary front will
allow for a marginal potential for severe weather, with gusty winds
and small hail being he primary hazards with any thunderstorms that
occur. Several rivers are in flood stage and the potential remains
for additional rivers to reach minor flood stage with additional
runoff from recent rainfall.

Another upper-level shortwave trough is moving quickly eastward from
the High Plains towards the Great Lakes region, with a surface low
developing in association with this feature to the immediate
southeast. A cold front will extend southward from the low and enter
into northwest Georgia on Thursday morning, then push quickly
southeastward through the area during the daytime on Thursday.
Northwesterly flow will set up will set up behind the front,
bringing in cooler and drier conditions by the end of the period.

Due to the persistent warm and moist airmass remaining in place over
the area, temperatures will start out well above climatological
normals. Low temperatures this morning are expected to be in the
upper 50s and low 60s across the area. These temperatures are 24-30
degrees higher than the daily average across most of the forecast
area. High temperatures today will range from the upper 60s in north
Georgia to the upper 70s in east central Georgia, between 16-20
degrees above average area-wide. Temperatures in the areas ahead of
the cold front will be similar on Thursday, with lower temperatures
beginning to build in behind the front.

King

.LONG TERM /Thursday Night through Tuesday/...

The long term period picks up after the passage of the cold front
on Thursday night. Friday looks to be pleasant and dry with light
east winds and highs in the 50s for much of North and Central
Georgia. Winds will begin to shift to more southerly flow through
the day on Saturday ahead of an approaching cold front. The GFS
and ECMWF are in good agreement that the front sweeps through
late Saturday into Sunday morning. Instability will be low ahead
of and along the front, and with the front being a fast-mover and
rain being light overall, rainfall totals on Saturday will only
top out around a quarter of an inch at most.

Cooler, drier air will settle in on Sunday as zonal flow sets up
aloft. The GFS and ECMWF begin to diverge in terms of upper-level
features on Tuesday, with the GFS placing the Southeast under
northwest flow aloft and the ECMWF sending a weak shortwave across
the Southeast. That said, both solutions are dry and both agree
that Wednesday and Thursday will bring upper-level ridging and
surface high pressure.

While Saturday will bring temperatures anywhere from around 5-10
degrees above average as southerly flow briefly returns,
temperatures will fall to below-average values from Monday through
midweek.

Martin

&&

.AVIATION...
06Z Update...

Light showers are currently moving eastward into central Georgia,
but are not impacting any current TAF sites. Primarily MVFR
ceilings are in place across the forecast area, and are expected
to lower to IFR/LIFR by 08-10Z in the early morning. Fog may
reduce visibilities to IFR during the morning hours. Ceilings
could once again improve to MVFR by the afternoon after 18Z, but
will drop back to IFR during the early morning hours after 04Z
Thursday. Showers will be focused across north Georgia throughout
most of the day today, with highest chances north of all TAF
sites. Winds will be SW through the period at mainly 3-7 kts.

//ATL Confidence...06Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  59  67  41 /  40  40   5   0
Atlanta         72  57  63  43 /  40  50  10   0
Blairsville     68  48  57  36 /  70  70   5   0
Cartersville    73  52  61  40 /  60  60  10   0
Columbus        76  62  70  48 /  20  40  20   0
Gainesville     70  55  63  41 /  50  60   5   0
Macon           75  62  71  45 /  20  30  20   0
Rome            73  52  59  39 /  60  60  10   0
Peachtree City  74  58  65  43 /  30  40  10   0
Vidalia         79  64  76  45 /  10  30  20   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....Martin
AVIATION...King
Hazardous weather outlook, Jan 14, 9:52 PM EST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
952 PM EST Tue Jan 14 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-160300-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
952 PM EST Tue Jan 14 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Showers and thunderstorms are possible across far north Georgia
Wednesday afternoon. A few storms could be strong with some hail, strong
winds, and cloud-to-ground lightning. A severe storm cannot be
ruled out.

There will be a brief period of mostly dry weather Thursday and
early Friday. Showers and isolated thunderstorms will return
late in the week into the early weekend as a cold front moves
through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 9:47 PM ESTRiver Flood WarningFFCCrawford, Talbot, Taylor, Upson64 hr
Jan 15, 5:11 AM ESTDense Fog AdvisoryFFCBarrow, Bartow, Carroll, Cherokee, Clayton, Cobb and 19 more5 hr
Jan 15, 5:29 PM ESTRiver Flood WarningFFCTalbot, Upson19 hr

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.